Ask a doctor

When to Expect Accutane to Starts Working?

I just started Accutane and I was wondering when I should expect it to start working. Also, are there any preventative things I can do while I'm on it.

Doctor Answers (3)

What to expect on Accutane for Acne

+3

When I start patients on Accutane, I generally instruct them to expect a few things: the first is dryness.  Nearly all patients have skin and lip dryness while taking the medication, yet the vast majority are able to manage it symptomatically (i.e. lip balm, moisturizers). This remains throughout the course of treatment. The second thing to expect is an initial flare of the acne; most patients have this as well.  This at least lets us know that the medication is having an effect.  After 2-3 months, most then begin to subside and clear.  Patience is definitely key for acne treatment with this medication.


Dallas Dermatologist

Accutane starts working usually after a month but varies considerably

+2

Most cases a month or two, but there can be great variability with some patients noting improvement in two weeks and others not for four months. It is difficult to tell which category you would fall into.

One observation: those patients who notice dry, peeling skin should expect their blemishes to improve shortly thereafter.

If you are dismayed when your acne does not magically resolve within a few months do not throw in the towel. Sometimes, Accutane will not seem to be doing much at all for four months then kick in. This is especially true if you have acne on the trunk.

I can recall one young man, let's call him Daniel, who presented with a bowed head. All I could see was his scalp. When he lifted his head so I could view his face, it was studded with large, ugly cysts. Nearly his whole face was covered with abscesses. If there was a youth he needed Accutane this was the one. Yet his mother obstinately refused Accutane (I NEVER pressure someone into using this medication). After attempting treatment after treatment, I was about to give up. I placed him on Accutane. It did nothing. Nothing at all but make me look like a false prophet. Four months on Accutane and he bore the same number of cysts he started with.

I remember attending a course at the American Academy of Dermatology meeting "What to do for the Patient who Fails Accutane." I thought of Daniel during the whole lecture. When I returned to Virginia Beach and my office, ironically my first patient that day was Daniel. With dread I opened the door, steeling myself for another I told you so from his mother. Amazingly, between the fourth and fifth month, Daniel's acne had cleared. Almost totally. I took him off Accutane for two months, gave him another course and his complexion was entirely clear.

About ten years later, now a college graduate, Daniel returned for treatment of different dermatologic problem. He was a handsome, confident young man. He thanked me profusely for placing him on Accutane and I thanked him for having faith in me when I told him that the Accutane would work.

As for measures you can take to prevent the side effects. Be sure to moisturize your skin at least twice a day. Wear a sunscreen. Find a good lip balm such as Carmex or Blistex. If your nose becomes dry, I recommend Ayr saline gel.

There is some evidence that oral Vitamin E helps make the Accutane work more efficiently. However, a recent paper found that Vitamin E orally, did not improve the dryness associated with Accutane. (Most of us were surprised by this result, since we have been recommended that for years to prevent dryness....and I still recommend 200 I. U.).

Follow any other instructions from your dermatologist, including being aware of potential side effects.

Finally, if Accutane does not seem to be working for you, be patient.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
4.5 out of 5 stars 10 reviews

Accutane takes weeks

+1

Be patient. The results can be gradual, and some patients actually get worse first, but Accutane is the best treatment for severe acne. Avoid the sun, take vitamin E and B complex, keeping the skin hydrated seem to decrease side effects. In very severe flares, prednisone is used for a few days to decrease the inflammation.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.